Originally Published: October 18, 2017 6:02 a.m.
DEAR DR. ROACH: I have had many urinary infections. My daughter-in-law told me to eat some yogurt every day to see if that would help. I haven’t had a bladder infection since. I hope this will help other women with this condition. — L.E.P.
ANSWER: I appreciate your writing. Yogurt with live healthy bacteria sometimes can reduce recurrent urine infections: The healthy bacteria reduce the unhealthy bacteria that can cause disease. Many studies have been performed; some have shown benefit, while others have not. Probiotics (live cultures of healthy bacteria) also have shown similar mixed results. However, the downside of eating yogurt is small; it certainly is worth a try.
I often get asked for tips to reduce urinary infections, so I appreciate your writing and also hope someone is helped by your advice.
DEAR DR. ROACH: I am an 86-year-old woman, and I have had shingles on my scalp and left eye for four years. I have no pain, but the itching is terrible. Doctors cannot seem to find anything that helps. Your column mentioned gabapentin, which I tried, but it did no good. Do you have any suggestions? — N.G.
ANSWER: Most people have pain after shingles, but a minority of people are bothered more by itching, which can be severe and lead to severe complications from scratching. Treatment can be frustrating, as you have already found. Four years also is a long time to be living with this, so you really have been unfortunate.
Topical anesthetic agents can be helpful. If the itching is in a location where a lidocaine patch can be applied, that can be very helpful. Long-acting anesthetics can be injected into the area. Some people have had good results with mexiletine, an oral medication analogous to lidocaine.
I continue to recommend the shingles vaccine, which reduces the risk of both shingles and its later complications.
DEAR DR. ROACH: I have foot swelling, which can get very bad. Sometimes I get fluid leaking from an area on my left leg. The fluid is clear or a little yellow. I take a medication called minoxidil for high blood pressure. — D.W. ANSWER: Minoxidil is a rarely used blood pressure medicine (but often is used topically for hair growth). It frequently causes the body to retain salt and water. In fact, I was taught never to use it unless someone had failed other medications, and then only in combination with a medication like furosemide (Lasix) to reduce the fluid retention.
It sounds like you have so much fluid in your legs that the skin is starting to break down, and you are developing weeping of the fluid. The yellow color probably is from the proteins in the fluid; however, there is always a danger of infection when the skin is broken down.
Treatment is to change medications, or at least to try adding a diuretic (diuretics are not effective for many people with leg swelling). In the short term, try raising your legs above your heart for 30 minutes, three times a day. Compression stockings can be helpful, but not when the skin is broken down. See your doctor soon.
I don’t know for sure that it’s the minoxidil causing this. There are many causes for leg swelling, including serious conditions such as heart failure, liver disease and protein loss from the kidneys. However, minoxidil is so often the cause of this problem that I would start there.
More like this story
- Dr. Roach: Urinary tract infections common for men and women
- To Your Good Health: Infection after hip replacement may require surgery
- Dr. Roach: Mystery seven-year itch - Is it shingles
- To Your Good Health: Fahr disease is a rare brain condition
- TO YOUR GOOD HEALTH: After knee replacement, dog’s wound lick is too ick